Sam Smith, Ph.D.

Professor and Chair of Mathematics
Office: 227B Barbelin
Phone: (610) 660-1559
Website: Faculty Website


  • B.S. Bucknell University, 1988  (Mathematics)
  • Ph.D. University of Minnesota, 1993 (Mathematics)

Professional Experience

Dr. Smith joined the Mathematics Department at Saint Joseph’s University in 1995. He served as Director of the Honors Program from 2003-2008. In the fall of 2012, he began serving as the chair of the department. Dr. Smith’s research is in the field of algebraic topology. He studies function spaces using algebraic models for rational homotopy theory.


Courses Taught

  • MAT 132  Math of Games and Politics 
  • MAT 180 Number Theory
  • MAT 404  Abstract Algebra II
  • MAT 321  Probability



Chance, Strategy and Choice: An Introduction to the Mathematics of Games and Elections. Cambridge University Press (2015) 

Homotopy Theory of Function Spaces and Related Topics Contemporary Mathematics, volume 519 (2010), American Mathematical Society editor with Yves Félix and Gregory Lupton 

Recent Articles 

“Realizing spaces as classifying spaces”, to appear in Proceedings of the American Mathematical Society with Gregory Lupton

Mathematical Proceedings of the Cambridge Philosophical Society, vol 159 (2015), 61-77 with Gregory Lupton

  • “Gottlieb groups of function spaces” 

Journal of Homotopy and Related Structures, vol. 10 (2015), 549-564 with Mahmoud Benkhalifa

  • “The effect of cell attachment of on the group of self-equivalences of an R-localized space

Proceedings of the American Mathematical society, vol .141 (2013), 2153-2167 with Urtzi Buijs

  • “Rational homotopy type of classifying space for fibrewise self-equivalences “

Algebraic & Geometric Topology, vol. 12 (2012), 1667-1694, with Gregory Lupton

  • “Fibrewise rational H-spaces”